Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 78, NWS Tucson, AZ

August 24, 2007Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 24, 2007, 4:34 PM MST for Pima County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2007, 4:34 PM MST (23:34 UTC)
Expired
Aug 24, 2007, 5:15 PM MST
In force
41 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 93 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
835 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
2057 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 242336
SVRTWC
AZC019-250015-
/O.NEW.KTWC.SV.W.0078.070824T2334Z-070825T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
434 PM MST FRI AUG 24 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 515 PM MST

* AT 427 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 9 MILES SOUTHWEST 
  OF JUNCTION OF HIGHWAY 286 AND ARIVACA ROAD...JUST NORTH OF 
  SASABE...AND MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SASABE AT 450 PM MST

LAT...LON 3167 11149 3165 11168 3153 11167 3144 11139

$$

WEATHER.GOV/TUCSON
3 follow-up statements
000 
WWUS55 KTWC 242347
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
445 PM MST FRI AUG 24 2007

AZC019-250015-
/O.CON.KTWC.SV.W.0078.000000T0000Z-070825T0015Z/
PIMA AZ-
445 PM MST FRI AUG 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR EXTREME SOUTH CENTRAL PIMA COUNTY...

AT 445 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 10 MILES 
SOUTHWEST OF THE JUNCTION OF HIGHWAY 286 AND ARIVACA ROAD NEAR 
SASABE. MOVEMENT WAS TO THE SOUTHEAST AT ABOUT 5 MPH.

EXPECT DAMAGING WINDS TO 60 MPH...LARGE HAIL...AND HEAVY RAINFALL 
WITH THIS STORM.

LAT...LON 3167 11149 3165 11168 3153 11167 3144 11139

$$
000 
WWUS55 KTWC 250001
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
459 PM MST FRI AUG 24 2007

AZC019-250015-
/O.CON.KTWC.SV.W.0078.000000T0000Z-070825T0015Z/
PIMA AZ-
459 PM MST FRI AUG 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST 
FOR FAR SOUTH CENTRAL PIMA COUNTY...

AT 452 PM MST...A SEVERE THUNDERSTORM WAS NOTED NEAR SAN MIGUEL...OR 
ABOUT 22 MILES SOUTH OF SELLS. THIS STORM WAS NEARLY STATIONARY. THE 
SEVERE THUNDERSTORM NEAR SASABE HAD MOVED SOUTH OF THE INTERNATIONAL 
BORDER.

EXPECT DAMAGING WINDS TO 60 MPH...LARGE HAIL...AND HEAVY RAIN WITH 
THE STORM DEVELOPING NEAR SAN MIGUEL.


LAT...LON 3167 11149 3172 11184 3161 11191 3144 11139

$$
000 
WWUS55 KTWC 250016
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
514 PM MST FRI AUG 24 2007

AZC019-250024-
/O.EXP.KTWC.SV.W.0078.000000T0000Z-070825T0015Z/
PIMA AZ-
514 PM MST FRI AUG 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PIMA COUNTY
EXPIRES AT 515 PM MST...

NATIONAL WEATHER SERVICE RADAR INDICATES THAT THE SEVERE 
THUNDERSTORMS HAVE MOVED WEST AND WEAKENED. HOWEVER...THUNDERSTORMS 
PRODUCING PEA SIZED HAIL AND HEAVY RAINFALL WILL STILL BE POSSIBLE 
OVER THE NEXT HOUR.

LAT...LON 3167 11149 3172 11184 3161 11191 3144 11139

$$

SHOEMAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:00 PM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 24, 2:00 PM MST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST FRI AUG 24 2007

.SYNOPSIS...AN INCREASINGLY MOIST SOUTHERLY FLOW...A LESS STABLE
AIRMASS...AND MID LEVEL IMPULSES WILL COMBINE FOR A MUCH GREATER
CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE NEXT COUPLE OF DAYS.

&&

.DISCUSSION...EARLIER AND MORE WIDESPREAD THUNDERSTORM DEVELOPMENT
AS EXPECTED TODAY. STILL PLENTY OF MOISTURE AROUND AS EVIDENCED BY
1.57 INCHES PW ON THE 12Z KTWC SOUNDING (CONSISTENT WITH GOES
SOUNDER ESTIMATES ACROSS SOUTHERN ARIZONA)...AND SURFACE DEWPTS IN
THE 60S. SHEAR STILL NOT GREAT BUT WARMER LOWER LEVELS AND SOME
COOLING ABOVE H5 HAS HELPED...AND A WEAK DEFORMATION AREA STILL
HINTED AT ON WATER VAPOR IMAGERY ACROSS PORTIONS OF SOUTHERN ARIZONA
THAT MAY BE STRENGTHENING AGAIN AS A MID LEVEL CIRCULATION PULLS
NORTHWEST OFF THE NORTHERN BAJA COAST. DEEPER MOISTURE WITH DEBRIS
COMING UP FROM THE SOUTH TONIGHT AND SEVERAL EMBEDDED WEAKNESSES IN
THE FLOW. EXPECT THIS TO TRIGGER SOME OVERNIGHT CONVECTION THAT
SPREADS INTO A BUSY...WET...AND COOLER SATURDAY.

NAM12 HAS THE MAIN SHOTGUN OF IMPULSES SHIFTING INTO CENTRAL ARIZONA
SATURDAY NIGHT AND NORTH OF THE AREA SUNDAY AS THE RIDGE SPREADS
BACK IN FROM THE EAST. IF WE ARENT TOO WORKED OVER SUNDAY SHOULD
SEE ANOTHER GOOD ROUND OF SHOWERS AND THUNDERSTORMS WITH AN INITIAL
FAVORABLE 4 CORNERS POSITION...BUT AT THIS POINT IT LOOKS LIKE THE
NEXT 24 HOURS MAY BE BUSY AND WIDESPREAD ENOUGH TO MAKE SUNDAY A
DOWN DAY. THIS MAY GIVE WAY TO A HIGH CENTER RECONSOLIDATING NEARLY
OVERHEAD EARLY IN THE NEW WEEK...PROBABLY KNOCKING THUNDERSTORM
COVERAGE BACK TO DOWN TO ISOLATED LEVELS FOR VALLEY LOCATIONS BY
TUESDAY AND WEDNESDAY.

&&

.AVIATION...SCATTERED THUNDERSTORMS THIS AFTERNOON WILL PERSIST
OVERNIGHT IN SOME LOCATIONS. THUNDERSTORM ACTIVITY IS THEN EXPECTED
ACROSS ALL OF SOUTHEAST ARIZONA SATURDAY AND SUNDAY. VISIBILITIES
NEAR THE THUNDERSTORMS TODAY WILL BE 2-4 SM WITH BKN050 CEILINGS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 24, 4:21 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
421 PM MST FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             VAIL                    32.05N 110.71W
08/24/2007  M0.75 INCH       PIMA               AZ   TRAINED SPOTTER

0330 PM     TSTM WND DMG     TUCSON                  32.24N 110.94W
08/24/2007                   PIMA               AZ   LAW ENFORCEMENT

            POWER POLES DOWN NEAR 22ND STREET BETWEEN SWAN AND
            COLUMBUS.

&&

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:34 PM MSTAreal Flood AdvisoryTWCPima, Pinal86 min
Aug 23, 7:03 PM MSTSevere Thunderstorm WarningTWCGraham27 min
Aug 23, 7:45 PM MSTAreal Flood AdvisoryTWCGraham60 min
Aug 24, 1:16 PM MSTSevere Thunderstorm WarningTWCPima44 min
Aug 24, 1:59 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 24, 2:03 PM MSTAreal Flood AdvisoryTWCSanta Cruz87 min
Aug 24, 2:43 PM MSTSevere Thunderstorm WarningTWCPima, Pinal47 min
Aug 24, 3:08 PM MSTFlash Flood WarningTWCSanta Cruz97 min
Aug 24, 3:10 PM MSTFlash Flood WarningTWCPima2 hr
Aug 24, 3:16 PM MSTAreal Flood AdvisoryTWCPima119 min
Aug 24, 3:21 PM MSTSevere Thunderstorm WarningTWCPima47 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.